Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 94, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 27, 1998, 5:14 PM EDT for Martin County, Florida. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 1998, 5:14 PM EDT (21:14 UTC)
- Expired
- Jul 27, 1998, 6:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Martin County, FL
The radar
The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2563 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
685
WUUS01 KMLB 272114 RRA
SVRMLB
FLC085-272215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
514 PM EDT MON JUL 27 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARTIN COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 615 PM EDT
* AT 510 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTH OF INDIANTOWN NEAR ROUTE 714 AND
I-95. MOVEMENT WAS DRIFTING NORTHWEST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
I-95 SOUTH OF THE ST LUCIE COUNTY BORDER THROUGH 545
PM
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:00 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 27, 2:00 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 200 PM EDT MON JUL 27 1998 CURRENTLY...SEA BREEZE JUST PUSHING ONTO THE MAINLAND SOUTH OF CAPE CANAVERAL BUT FIGHTING AGAINST SOUTHWEST GRADIENT. CUMULUS FIELD NICELY DEPICTING SURFACE RIDGE AXIS VICINITY OF LAKE OKEECHOBEE. CLOUDS STARTING TO BUILD IN SLIGHTLY CONFLUENT FLOW ACROSS NORTHERN SECTIONS. RADAR ACTUALLY SHOWING THE FIRST SMOKE PLUME IN SOME TIME. DISCUSSION...WITH ACTIVITY LATE IN FORMING...EXPECT THAT THERE WILL BE A CHANCE FOR EVENING STORMS ACROSS ALL OF OUR COUNTIES AS BOUNDARY INTERACTIONS WORK ON INSTABILITY UNTIL SHORTLY PAST SUNSET. LOW LEVEL RIDGE AXIS SHOULD MOVE LITTLE SO EXPECT THAT LOW TO MID 90S WILL BE THE RULE FOR THE NEXT FEW DAYS. THE REAL SUPPRESSED AIR MASS ASSOCIATED WITH NEXT TUTT CELL SHOULD REMAIN SOUTH OF THE AREA. EXPECT THAT THERE COULD BE SOME DECREASE IN PRECIPITABLE WATER...BUT IT DOES NOT LOOK ENOUGH TO COMPLETELY SHUT DOWN DEEP CONVECTION LIKE WITH LAST SYSTEM. TEMPS ALOFT NOT PROGGED TO WARM APPRECIABLY EITHER SO SCATTERED LATE AFTERNOON/EARLY EVENING STORMS ARE EXPECTED OVER EAST CENTRAL FLORIDA...WITH A LITTLE HIGHER CHANCES IN THE NORTH EACH DAY. LASCODY
In the hours before
Special weather statement, Jul 27, 11:15 AM EDT, 5 hours 59 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-272030- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1115 AM EDT MON JUL 27 1998 A RIDGE OF HIGH PRESSURE EXTENDING FROM THE ATLANTIC ACROSS SOUTH CENTRAL FLORIDA WILL CHANGE LITTLE THROUGH TUESDAY. MOISTURE IN THE ATMOSPHERE IS AT SEASONAL LEVELS...AND THIS WILL ALLOW FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE REGION TODAY. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE SEA BREEZE FRONT ALONG THE IMMEDIATE COAST OF EAST CENTRAL FLORIDA BY EARLY AFTERNOON. THE SEABREEZE WILL MOVE INLAND SLOWER THAN THE PAST FEW DAYS WHICH SHOULD ALLOW FOR A LITTLE MORE COVERAGE OF RAINFALL NEAR THE COASTAL AREAS. A FEW SHOWERS AND STORMS ARE ALSO EXPECTED TO FORM OVER INTERIOR SECTIONS AS THE AFTERNOON PROGRESSES. THERE IS A POSSIBILITY THAT A BOUNDARY WILL PROPAGATE INLAND FROM THE WEST COAST AND INTERACT WITH THE EAST COAST SEA BREEZE BY EARLY EVENING. THIS WOULD MAXIMIZE STORM INTENSITY AND RESULT IN FREQUENT TO EXCESSIVE LIGHTNING AND WIND GUSTS OVER 40 MPH. IT APPEARS THAT THE LIKELY PLACE FOR THIS TO OCCUR WOULD BE FROM INTERIOR VOLUSIA TOWARDS EASTERN METRO ORLANDO THEN TO ALONG THE KISSIMMEE RIVER. PERSONS WITH OUTDOOR ACTIVITIES... ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING...SHOULD MOVE INSIDE A STURDY STRUCTURE AT THE FIRST SIGN OF APPROACHING LIGHTNING STORMS. STORM MOVEMENT IS EXPECTED TO BE SLOWLY NORTH TO NORTHEAST. MARINE INTERESTS...A FEW LIGHTNING STORMS ARE POSSIBLE NEAR THE INTRA COASTAL WATERWAYS BUT FEW ARE EXPECTED TO PUSH OFFSHORE INTO THE ATLANTIC. LASCODY
Special weather statement, Jul 27, 11:15 AM EDT, 5 hours 59 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-272030- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1115 AM EDT MON JUL 27 1998 A RIDGE OF HIGH PRESSURE EXTENDING FROM THE ATLANTIC ACROSS SOUTH CENTRAL FLORIDA WILL CHANGE LITTLE THROUGH TUESDAY. MOISTURE IN THE ATMOSPHERE IS AT SEASONAL LEVELS...AND THIS WILL ALLOW FOR SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE REGION TODAY. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE SEA BREEZE FRONT ALONG THE IMMEDIATE COAST OF EAST CENTRAL FLORIDA BY EARLY AFTERNOON. THE SEABREEZE WILL MOVE INLAND SLOWER THAN THE PAST FEW DAYS WHICH SHOULD ALLOW FOR A LITTLE MORE COVERAGE OF RAINFALL NEAR THE COASTAL AREAS. A FEW SHOWERS AND STORMS ARE ALSO EXPECTED TO FORM OVER INTERIOR SECTIONS AS THE AFTERNOON PROGRESSES. THERE IS A POSSIBILITY THAT A BOUNDARY WILL PROPAGATE INLAND FROM THE WEST COAST AND INTERACT WITH THE EAST COAST SEA BREEZE BY EARLY EVENING. THIS WOULD MAXIMIZE STORM INTENSITY AND RESULT IN FREQUENT TO EXCESSIVE LIGHTNING AND WIND GUSTS OVER 40 MPH. IT APPEARS THAT THE LIKELY PLACE FOR THIS TO OCCUR WOULD BE FROM INTERIOR VOLUSIA TOWARDS EASTERN METRO ORLANDO THEN TO ALONG THE KISSIMMEE RIVER. PERSONS WITH OUTDOOR ACTIVITIES... ESPECIALLY DURING THE LATE AFTERNOON AND EARLY EVENING...SHOULD MOVE INSIDE A STURDY STRUCTURE AT THE FIRST SIGN OF APPROACHING LIGHTNING STORMS. STORM MOVEMENT IS EXPECTED TO BE SLOWLY NORTH TO NORTHEAST. MARINE INTERESTS...A FEW LIGHTNING STORMS ARE POSSIBLE NEAR THE INTRA COASTAL WATERWAYS BUT FEW ARE EXPECTED TO PUSH OFFSHORE INTO THE ATLANTIC. LASCODY
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.